Alert archive / Florida / High Surf Advisories in 2014

High Surf Advisory 1, NWS Melbourne, FL

December 9, 2014Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Dec 9, 2014, 4:13 AM EST for Volusia County, Florida. It took effect at Dec 9, 2014, 5:00 AM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2014, 4:13 AM EST (09:13 UTC)
In effect from
Dec 9, 2014, 5:00 AM EST
Expired
Dec 10, 2014, 12:00 AM EST
In force
19 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 9.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2014-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2014-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WHUS42 KMLB 090913
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
413 AM EST TUE DEC 9 2014


FLZ047-054-059-064-141-147-092300-
/O.NEW.KMLB.SU.Y.0001.141209T1000Z-141210T0500Z/
/O.NEW.KMLB.RP.S.0023.141209T1000Z-141209T2300Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
413 AM EST TUE DEC 9 2014

...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. A HIGH
RIP CURRENT RISK HAS ALSO BEEN ISSUED AND IS IN EFFECT THROUGH
THIS AFTERNOON.

* WAVES AND SURF...LARGE LONG PERIOD SWELLS WILL PRODUCE BREAKING
  WAVES OF 6 TO 8 FEET AND POUNDING SURF. 

* TIMING...THIS MORNING BETWEEN 8 AND 11 AM AROUND THE TIME OF
  HIGH TIDE AND POSSIBLY AGAIN THIS EVENING BETWEEN 8 AND 11 PM.

* IMPACTS...MINOR COASTAL FLOODING AND BEACH EROSION IS POSSIBLE
  DURING THE NEXT HIGH TIDE LATER THIS MORNING AND POSSIBLY AGAIN
  THIS EVENING. IN ADDITION TO THE ROUGH POUNDING SURF...STRONG
  RIP CURRENTS WILL OCCUR. PEOPLE VISITING THE BEACH TODAY SHOULD
  NOT ENTER THE SURF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

THERE IS A HIGH RISK OF RIP CURRENTS. 

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS. 

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

KELLY
1 follow-up statement
643 
WHUS42 KMLB 100505
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
1205 AM EST WED DEC 10 2014

FLZ047-054-059-064-141-147-100615-
/O.EXP.KMLB.SU.Y.0001.000000T0000Z-141210T0500Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
1205 AM EST WED DEC 10 2014

...HIGH SURF ADVISORY HAS EXPIRED...

LARGE LONG PERIOD SWELLS WILL STILL PRODUCE BREAKING WAVES OF 4
TO 6 FEET AND POUNDING SURF OVERNIGHT. MINOR COASTAL FLOODING AND
BEACH EROSION MAY STILL REMAIN POSSIBLE INTO WEDNESDAY MORNING.

$$

SEDLOCK

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Dec 9, 3:52 AM EST, 21 minutes earlier.

Area forecast discussion, Dec 9, 3:52 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
352 AM EST TUE DEC 9 2014

.DISCUSSION...

...MINOR COASTAL FLOODING AND BEACH EROSION POSSIBLE THIS MORNING...

TODAY...SHORTWAVE TROUGH AXIS IS PUSHING EAST OF THE AREA NOW
WHICH IS TAKING SOME OF THE SUPPORT FOR PRECIP AWAY FROM THE AREA.
THERE REMAINS SOME ISENTROPIC LIFT IN THE LOWER LEVELS WHICH WILL
SUPPORT SOME LOW CLOUDS/DRIZZLE/VERY LIGHT SHOWERS THRU THIS
MORNING. BUT BACK EDGE OF THE STRATUS (AND LEADING EDGE OF DRIER
AIR) WILL OVERSPREAD THE AREA RATHER QUICKLY FROM NW-SE RESULTING
IN CLEARING SKIES. DESPITE INCREASING SUNSHINE...COOL ADVECTION
WILL KEEP HIGH TEMPS 7 TO 10 DEGREES BELOW NORMAL...GENERALLY MID
TO UPPER 60S.

SFC ANALYSIS AND RADAR IMAGERY SHOWS SOME LOWER PRESSURE JUST
OFFSHORE WHICH HAS TIGHTENED THE NNW PRESSURE GRADIENT OVER THE
AREA AND ADJACENT ATLC. THIS WILL PRODUCE BREEZY/GUSTY CONDITIONS
TODAY ESP ONCE SKIES CLEAR BUT WINDY CONDITIONS HAVE BEEN
OCCURRING AT THE COAST.

THE PRIMARY CONCERN TODAY IS A THREAT FOR MINOR COASTAL FLOODING
AND BEACH EROSION AROUND THE TIME OF HIGH TIDE BETWEEN 9 AND 930
AM. ALTHOUGH WINDS ARE GRADUALLY ACQUIRING AN OFFSHORE (N/NW)
COMPONENT...BASED ON THE FULLY DEVELOPED SEAS (12-13 FT AT BUOY
009 AND 9 FT AT BUOY 114) AND THE LONG PERIOD SWELL IMPACTING
THE SURF ZONE...WILL RAISE A HIGH SURF ADVISORY FOR BREAKING WAVES
OF 6 TO 8 FEET. AND ALTHOUGH IT WILL NOT BE A GREAT (OR EVEN GOOD)
BEACH DAY...WILL HIGHLIGHT A HIGH RISK OF RIP CURRENTS ALSO.

TONIGHT...COLDER WITH LOW TEMPERATURES IN THE 40S AREAWIDE WITH
NW WINDS AROUND 10 MPH WHICH WILL PRODUCE WIND CHILL VALUES IN THE
UPPER 30S BY WED MORNING MOST AREAS. WE DO NOT ANTICIPATE A WIND
CHILL ADVISORY AT THIS TIME AS THIS IS A LITTLE ABOVE OUR
CRITERIA.

WED-WED NIGHT...A LARGE UPPER CLOSED LOW WILL ENCOMPASS THE
NORTHEAST U.S. WITH GENERAL ZONAL UPPER FLOW OVER THE FLORIDA
PENINSULA. AT THE SURFACE HIGH PRESSURE OVER THE CENTRAL CONUS WILL
GRADUALLY BUILD SOUTHWARD TOWARDS THE GULF COAST STATES. NORTHWEST
WINDS WILL CONTINUE AT AROUND 10 MPH. SKIES WILL BE MOSTLY SUNNY AND
CONDITIONS DRY. AFTER A CHILLY START TO THE DAY AFTERNOON HIGHS WILL
ONLY RECOVER INTO THE LOWER 60S MOST PLACES. ANOTHER COOL NIGHT IN
STORE AS OVERNIGHT LOWS ARE EXPECTED IN THE UPPER 30S TO LOWER 40S.
WINDS WILL FALL TO LIGHT SO THERE WILL BE NO WIND CHILL CONCERNS.
CANNOT RULE OUT SOME PATCHY FROST TOWARDS THU MORNING IN THE COOLER
RURAL INTERIOR AREAS.

THU-THU NIGHT...ANOTHER CHILLY START TO THE NEW DAY. ZONAL FLOW
ALOFT CONTINUES OVER THE DEEP SOUTH AS THE UPPER LOW OVER THE
NORTHEAST U.S. CONTINUES TO SPIN THERE. SURFACE HIGH PRESSURE WILL
MOVE INTO THE TENNESSEE/MISSISSIPPI VALLEYS WITH MOSTLY SUNNY/CLEAR
CONDITIONS CONTINUING THRU THIS 24 HOUR PERIOD. THE PRESSURE
GRADIENT REMAINS RATHER WEAK WITH W/NW WIND SPEEDS REMAINING BELOW
10 MPH MOST AREAS. CONDITIONS FORECAST TO REMAIN PRECIPITATION FREE.
AFTERNOON HIGHS IN THE LOWER 60S...EXCEPT POSSIBLY MIDDLE 60S
TREASURE COAST AND OKEECHOBEE COUNTY. THE COOL AIRMASS REMAINS IN
PLACE WITH OVERNIGHT LOWS FORECAST IN THE LOWER 40S...EXCEPT MIDDLE
40S ALONG THE COAST AND ORLANDO METRO.

FRI-MON...LOW PRESSURE OVER THE NORTHEAST U.S. FINALLY GETS NUDGED
EASTWARD INTO THE ATLANTIC OVER THE WEEKEND AS SHORTWAVE RIDGING
ALOFT BUILDS FROM THE GULF TO ACROSS THE FLORIDA PENINSULA INTO SUN.
THE UPPER RIDGE PASSES EAST ON MON WITH ZONAL FLOW ALOFT RETURNING
TO THE REGION. SURFACE HIGH PRESSURE CONTINUES A SLOW DRIFT EASTWARD
WHILE WEAKENING INTO EARLY NEXT WEEK...FINALLY EMERGING OFF OF THE
SOUTHEAST U.S. COAST MON AFTERNOON AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM. CURRENTLY...THE GFS/ECMWF DIFFER IN
STRENGTH/PLACEMENT OF FEATURES WITH THIS NEXT SYSTEM INTO TUE.
HIGHS/LOWS REMAIN BELOW SEASONAL NORMALS THRU SAT...NEAR NORMAL BY
SUN AGAIN...AND PERHAPS JUST ABOVE NORMAL BY MON. WILL CONTINUE TO
KEEP CONDITIONS DRY FOR NOW.

&&

.AVIATION...
PREVAILING IFR/MVFR CIGS WITH PATCHY VERY LIGHT RAIN SOUTH OF MCO
THROUGH 12Z. BACK EDGE OF STRATUS IS ADVANCING SE AND ALL TERMINALS
SHOULD BECOME VFR BY 16Z-18Z.

&&

.MARINE...
TODAY/TONIGHT...VERY TIGHT N/NW PRESSURE GRADIENT EARLY THIS
MORNING PRODUCING 25KTS WITH GUSTS NEAR GALE FORCE AT NOAA BUOY
009. THIS HAS INCREASED SEAS TO 13FT WITH 9 FT AT SCRIPPS BUOY
OFFSHORE FPR. SO SOLID ADVISORY CONDITIONS OCCURRING WITH SEAS UP
TO 15 FT PROBABLE IN THE GULF STREAM. THE PRES GRAD WILL RELAX
ONLY SLIGHTLY DURING THE DAY ALLOWING WINDS TO SETTLE BACK TO 20
KNOTS WITH ANOTHER SURGE OF NW WINDS TONIGHT. ALTHOUGH THE
OFFSHORE FLOW WILL HELP LIMIT THE WIND CHOP VERY NEAR THE
COAST...JUST A FEW MILES OFFSHORE CONDITIONS WILL REMAIN EXTREMELY
HAZARDOUS THROUGH TONIGHT. IN ADDITION...THE LARGE LONG PERIOD NE
SWELLS WILL CONTINUE TO PRODUCE VERY ROUGH CONDITIONS NEAR INLETS
ESP DURING THE OUTGOING TIDE.

WED-WED NIGHT...THE LATEST NORTHWEST WIND SURGE WILL PASS SOUTHWARD
EARLY IN THE PERIOD WITH THE PRESSURE GRADIENT GRADUALLY RELAXING.
INITIAL NW 20-25 KT WINDS WILL FALL TO 10-12 KTS BY LATE IN THE DAY.
SEAS WILL BE SLOWER TO RESPOND WITH WAVE HEIGHTS 6-9 FT NEAR SHORE
AND 9-12 FT OFFSHORE/GULF STREAM. A PERSISTENT LONG PERIOD SWELL
WILL REMAIN 12-13 SECONDS. SMALL CRAFT ADVISORIES OFFSHORE/GULF
STREAM WILL LIKELY BE REPLACED FOR SCA FOR SEAS AT SOME POINT...AS
BOATING CONDITIONS REMAIN HAZARDOUS.

THU-THU NIGHT...HIGH PRESSURE WILL CONTINUE TO BUILD SOUTHWARD INTO
THE AREA. WNW WINDS SHOULD REMAIN BELOW 15 KTS OVER THE COASTAL
WATERS. SEAS WILL CONTINUE TO SLOWLY SUBSIDE...BUT REMAIN
ELEVATED...WITH STILL A LONG PERIOD SWELL AROUND 12 SECONDS.

FRI-SAT...NW WINDS WILL BECOME MORE NNE/NE ON SAT WITH WINDS SPEEDS
10-15 KTS OVER THE OPEN ATLC/GULF STREAM. SEAS WILL REMAIN ON A
DOWNWARD TREND WITH IMPROVING BOATING CONDITIONS FOR SMALL CRAFT.

&&

.FIRE WEATHER...
WED-THU...MUCH DRIER CONDITIONS BEHIND THE LATEST REINFORCING
COLD FRONTAL BOUNDARY AS AFTERNOON MIN RH VALUES FALL INTO THE
LOWER TO MIDDLE 30S ALONG THE I-4 CORRIDOR FOR WED AND AGAIN INTO
THE MIDDLE 30S ON THU. NORTHWEST WINDS WILL BE FAIRLY LIGHT AND
AFTERNOON DISPERSION INDICES ONLY FAIR AT BEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  43  61  40 /  10   0   0   0
MCO  65  43  62  41 /   0   0   0   0
MLB  67  46  62  41 /  10   0   0   0
VRB  68  46  63  40 /  20   0   0   0
LEE  63  41  61  40 /   0   0   0   0
SFB  64  43  62  41 /   0   0   0   0
ORL  64  43  62  44 /   0   0   0   0
FPR  69  46  63  42 /  20   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR COASTAL
     WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
     OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE
     TO SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST WEDNESDAY FOR COASTAL
     WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...KELLY
LONG TERM....SEDLOCK
Hazardous weather outlook, Dec 8, 6:27 PM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
627 PM EST MON DEC 8 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-091030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
627 PM EST MON DEC 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.WIND AND SEA IMPACT...
NORTHEAST WINDS WILL BACK TO THE NORTH INTO TONIGHT INCREASING UP
TO AROUND 20 TO 25 KNOTS. THESE WINDS WILL COMBINE WITH A LARGE
LONG PERIOD SWELL TO PRODUCE SEAS 10 TO 12 FEET OFFSHORE AND OVER
THE GULF STREAM. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE
ADJACENT ATLANTIC TONIGHT FOR THESE HAZARDOUS BOATING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A PERSISTENT NORTH WIND FLOW WILL PRODUCE HAZARDOUS BOATING
CONDITIONS FOR MUCH OF THE WEEK. IN ADDITION...THE LONG PERIOD
NORTHEAST SWELL WILL KEEP A MODERATE TO HIGH RISK OF RIP
CURRENTS AT THE BEACHES ALONG WITH ROUGH SURF.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 4:13 AM ESTRip Current StatementMLBVolusia14 hr

Nearby

High Surf Advisories in Florida, 2014Every high surf advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.